Treating the Symptoms of Colds and Flu
Just as the weatherman releases us from summer’s oppressive heat, he snares us with the tripwire of cold and flu season. From September to March the risk of haphazard contact with cold and flu germs increases. When ambushed by the common cold or the flu, most folks do their best to soldier on, stopping off at the nearest pharmacy for field supplies. That’s when the situation reaches critical code red.
Boxes and bottles promising relief stand crisply at attention. Descriptive words like decongestant, antihistamine and expectorant launch themselves from the labels. Recognizable brands perch alongside generics in less impressive uniforms. Meanwhile, watery eyes, an itchy throat and clogged sinuses harness the task of picking a product with urgency.
Both the flu and the common cold are caused by viruses, which generally travel from host to host via sneezes, handshakes and communal surfaces (think doorknobs, keyboards, phones, etc.). The best prevention, of course, is proper hand-washing several times a day, but scientists have yet to discover anything that will cure or shorten the duration of a cold. It just has to run its course.
Fortunately, cold and flu sufferers have ready access to over-the-counter medications formulated to soothe symptoms: sore throat, sneezing, congestion, runny nose, watery eyes, cough and, in the case of the flu, fever, chills, muscle aches and tiredness. Letting it run its course, thankfully, doesn’t necessarily require the ill to pitifully endure the symptomatic fallout. “The goal would be to minimize the symptoms and be more comfortable,” says Earl Wright, a registered pharmacist and owner of Surrey Center Pharmacy, “while doing all the things your mother and grandmother told you to do: drink fluids and get plenty of rest.” Over-the-counter flu and cold medications, however, are not designed or intended to be used long-term. If symptoms do not begin to subside in a reasonable amount of time, four to six days, a visit to the doctor’s office is in order.
The high number of syrups, elixirs, pills and capsules can overwhelm a person. It helps to know the basic types of non-prescription medicines and what symptoms each one treats. Familiarity with active ingredients makes a consumer better able to compare name-brands and generics and to choose a medication without undesired side effects. It’s also very important to keep in mind that cold and flu medicines can affect certain medical conditions. Just because a medication is available over the counter, it is not necessarily completely safe for all people under all conditions.
When nasal tissues become irritated and inflamed, thickened mucous tends to cause sinus pain and pressure, inner ear pressure and possibly a slow, steady drip down the back of the throat. A decongestant, powered by either of two possible active ingredients—phenylephrine or pseudoephedrine—reduces swelling of the nasal passages to allow mucous to drain more freely. As a result, sinus pain and sore throat symptoms improve.
Because of the use of pseudoephedrine in the illegal manufacture of methamphetamine laws were enacted in 2006 to restrict the amount of medications containing pseudoephedrine that an individual may buy in a given amount of time. Decongestants containing pseudoephedrine, while they do not require a doctor’s prescription, have been moved behind the pharmacist’s counter and require a customer’s signature for purchase. As a result, phenylephrine is the active ingredient in any decongestant a pharmacy customer pulls off of the shelf.
Decongestants effectively diminish nasal congestion. Still, people with heart disease, high blood pressure, diabetes or thyroid problems should seek counsel from a pharmacist or physician before self-prescribing a decongestant. In addition, decongestants may interact negatively with blood pressure medications, diet pills, caffeine pills and ADHD medications. Phenylephrine and pseudoephedrine may increase heart rate and blood pressure or cause dizziness, anxiety, restlessness, insomnia or loss of appetite.
Nasal sprays, too, relieve nasal congestion. They apply a decongestant directly to the nasal tissues, decreasing swelling. Oxymetazoline is the active ingredient in long-acting sprays, and phenylephrine, the active ingredient in decongestants taken by mouth, is found in shorter-duration sprays. Nasal sprays should not be used for more than three days. Karen Powell, a registered pharmacist with Parks Pharmacy in North Augusta, explains: “If used for more than three days, the nasal passages have a rebound response.” The effect of the nasal spray doesn’t last as long and it requires more medicine in order to achieve the desired result; essentially, if used more often or for longer than recommended, congestion worsens. A great alternative is saline nasal spray, which breaks up mucous to improve drainage and moisturizes the nasal membrane. Saline nasal sprays can be used as frequently and for as long as needed.
An itchy throat, runny nose, sneezing and watery eyes are best treated with an antihistamine, which dries mucous membranes. Wright advises concurrent use of decongestants and antihistamines. “To treat a cold effectively, you really need both,” he says. Antihistamines also reduce inflammation and irritation of the nasal passage. Older generation antihistamines contain either diphenhydramine (also sold as a sleep aid and allergy treatment) or chlorphenarimine, and they typically cause drowsiness. The newer generation antihistamines are non-sedating and contain loratadine, fexofenadine or cetirizine. In most cases, no matter the active ingredient, relief lasts for 12 to 24 hours.
Wright warns, “None of these [antihistamines] needs to be bought without the advice of a pharmacist.” Antihistamines interact dangerously with other medications such as certain dietary supplements, sleep aids, alcohol and anti-anxiety medications. Liver problems, kidney problems, constipation, prostate issues, asthma, glaucoma, hyperthyroidism and other conditions can be exacerbated by antihistamines. Side effects can range from mild, like dry mouth, to serious, like increased heart rate.
Along with nasal congestion and itchy, watery eyes, a persistent cough frequently accompanies colds and flu. Cough suppressants with the active ingredient dextromethorphan work on the area of the brain that triggers the cough response. Cold and flu medicines with the letters DM on the package contain dextromethorphan. Powell says cough suppressants are “pretty safe” but recommends following the strict doses prescribed by package labeling. OTC cough suppressants are not indicated for coughs caused by emphysema, smoking, asthma or chronic bronchitis unless directed by a physician. With any syrups, people with diabetes should use caution, as many of these contain sugar.
According to Wright, codeine, which for the most part is available by prescription only, is the best cough suppressant. Pharmacists may dispense, by customer request and signature, products kept behind the counter that contain a minimal dose of codeine.
Expectorants, which contain the active ingredient guaifenesin, thin mucous to relieve chest congestion, allowing a more productive cough. Mucous is expressed from the body more efficiently and effectively. “If a cough is frequent or severe, then you might want to put a cough suppressant with it,” says Wright. A dry cough, on the other hand, would not require an expectorant, nor should the patient take an antihistamine.
Irritation of throat tissues due to mucous drainage or a persistent cough is a frequent complaint of cold sufferers. Throat sprays and lozenges have been developed to help ease the discomfort of a sore throat. “Some of those are nothing more than something physical to suck on and keep the throat moist,” says Powell. Wright agrees, saying many are “only one step above candy.” To truly fight pain, they recommend purchasing a throat spray or lozenges containing an anesthetic. A sore throat accompanied by a rash or fever should be checked by a doctor.
While each type of cold and flu medicine described thus far may be bought individually, multi-tasking consumers seek to purchase cold and flu products that fight multiple symptoms with one dose. Some lozenges suppress coughs and soothe the throat. Other non-prescription medications might contain an expectorant, a cough suppressant and a decongestant. A few may contain acetaminophen (the active ingredient in Tylenol) for aches and pains, plus an antihistamine for watery eyes along with a cough suppressant and a decongestant.
In recent years the Food and Drug Administration has put into place regulations that limit the number of multi-symptom meds available. “You just don’t see one big shot in the arm anymore,” says Powell, who observes that a long list of cold and flu products have disappeared from shelves completely. Usually the multi-symptom products contain only a couple of active ingredients rather than a whole host.
Both Powell and Wright encourage cold and flu sufferers to know their specific symptoms and take medications that treat only those symptoms. If taking more than one over-the-counter medication to nurse a cold or the flu, read labels to ensure that a single symptom is not redundantly addressed by more than one medication; for example, avoid taking acetaminophen for sinus pain if the decongestant already contains it. Someone already using a product like Advil PM is getting both an antihistamine and a pain reducer. She risks over-medicating if she takes an additional medication for her flu that contains one or both of those.
Certainly while staring at the pharmacy shelves, individuals wage an internal debate about whether to buy name-brand or generic. “If you’re at a reputable pharmacy, you should have faith in their store brands,” say Powell. All generics are required to have the same active ingredient in the same dosage. What may differ between a name-brand and an off-brand are the fillers, or inactive ingredients, and the disintegrants, agents that cause the medicine to dissolve and release its active ingredient.
A segment of the population will opt to avoid these complicated considerations altogether and go with a natural or herbal remedy. Powell observes, “There’s a tendency to think that if it’s natural, it’s healthier for you.” Zinc, echinacea and vitamin C are popular alternatives to medications. Herbal supplements, though, may exacerbate ongoing health conditions, interact with medications and cause unwanted side effects. “There is no proof,” warns Wright, “that they make a difference.” And they may even hurt. Zinc in gel form, for instance, meant to be applied directly to the nasal membrane was removed from the market after users experienced a loss of smell. Mega-doses of vitamin C, particularly over sustained periods of time, may lead to toxicity.
The good news is that no one has to walk into a pharmacy knowing it all. Don’t worry if you can’t remember which active ingredient causes sleepiness and which doesn’t or whether or not an antihistamine will cause other issues with your thyroid. Pharmacists are some of the most trusted and accessible healthcare professionals in the industry. And they want you to ask them for help. Describe your symptoms, explain any medical conditions you have and provide a list of other medications you take, prescription or over-the-counter (this includes herbal or nutritional supplements) and your pharmacist will happily guide you to the right medication or counsel you to see your physician if the case warrants.
Cautionary Notes: Pregnant or nursing mothers should always consult their physician before taking any medication or herbal supplements. Anyone taking MAOI medications, persons with high blood pressure and people with diabetes should seek a pharmacist’s counsel when selecting cold and flu medications. This health column is an overview of over-the-counter medications available for treating these short-lived illnesses and is not comprehensive coverage of side effects, drug interactions and contraindications. For children under 4 years of age who have cold and flu symptoms, see a pediatrician or pharmacist.